The Mudcat Café TM
Thread #79711   Message #1446198
Posted By: GUEST,Most of You Know Me
29-Mar-05 - 04:43 PM
Thread Name: BS: Anti-Depressants / Getting off of
Subject: BS: Anti-Depressants / Getting off of
I guess what I'm seeking here are just assurances from others who've been through what I'm going through right now, and I'll understand if you reply as "guests" on this one.

I have been on 150 mgs/per day of Effexor for the past 2 years. For a while it worked - in the sense that when it works you feel completely normal, NOT medicated and all your normal "cope-ing" mechanisms seem to be in place. The only mildly annoying side effects were infrequent and mild bouts of nausea. Eating (and subsequent weight gain) will relieve the nausea, which is why a lot of people on anti-depressants gain weight. (I resisted the over-eating and weight gain.)

However I have also found that an aggressive exercise (4-5 times a week / 45 minutes per day of power walking, as well as working with abdominal and leg weights) regimen, does much more than these drugs, along with cutting out 95% of the shit I used to eat, from my diet. Meditation has also proven to be a very soothing escape.

So about 4 weeks ago, and feeling it was now a deal of diminishing returns, I decided I wanted off of this crap. I also researched it and found that doctors and scientists still do not know what the long terms effects are, nor how these newer anti-depressants work on the brain. They only know that they kind of work (better on some than others I guess.) I decided that it would be just as well to be done with this. I also know that you don't quit this stuff cold turkey and that it must be done with a doctor's supervision.

So, I went to see my doctor and she gave me several prescriptions.
Finished the 150 mgs caps, and then her advice and prescriptions were to gradually taper it out of my system. So it went like...2 weeks at 112.5 mgs/day, then 2 weeks of 75 mgs per day, then 37.5 mgs per day, and then finito.

I'm beginning week #2 of 37.5 milligrams a day. I seem to have mostly bad days (which were more infrequent till I got to this reduced dosage amount) and I'm intermittently experiencing the following :

- inability to focus or concentrate on anything for more than 3 minutes

- short mini panic attacks (where a "wave" just comes over me and I have to try very hard to resist the urge to fall proan to the floor and start crying)

- dizziness and light headedness much of the time when I get up and walk anywhere

- acute psychosis, where I get a very sudden urge to go postal, either towards anyone who looks at me the wrong way, or, on myself (I resist because I recognize the psychosis, but the rage element is a real pain in the ass)

- extreme hair trigger irritability and total impatience with everyone and everything (comes and goes, think.... Jeckle and Hyde)

- my blood pressure spiking, and my heart pounding (but not any kind of arithmia - beats are regular, just beats very hard.)


Now my doctor told me it might be a bit of bumpy ride, and it certainly has been. I cannot imagine what it would be like for anyone going off of this without doctor supervision and doing it cold turkey.


But the funny thing is many of these side effects that I'm experiencing, were largely the things the anti-depressants were supposed to alieviate ... so it feels like everything is just unravelling back to the way things were... But I have a feeling (and am hoping) this will all pass, and that the exercise, meditation and proper diet, will make me feel a lot better than any anti-depressant...

So I guess where I'm seeking some reassurance is for those of you who've been through this to ...

TELL ME THIS WILL ALL PASS!!

Thanks for listening.